Alert archive / Montana / Special Weather Statements in 2018

Special Weather Statement, NWS Great Falls, MT

August 5, 2018Wheatland County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 5, 2018, 3:13 PM MDT for Wheatland County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 3:13 PM MDT (21:13 UTC)
Expired
Aug 5, 2018, 3:45 PM MDT
In force
32 min
Issued by
NWS Great Falls, MT

County Wheatland County, MT

The radar

The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WWUS85 KTFX 052113
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
313 PM MDT SUN AUG 5 2018

MTZ051-052145-
Fergus-
313 PM MDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FERGUS COUNTY...

At 311 PM MDT, a strong thunderstorm was located 18 miles southeast
of Moore, or 20 miles south of Lewistown, moving south at 5 mph.

Heavy rain, winds in excess of 30 mph, and pea size hail are 
possible with this storm.

This storm will remain over mainly rural areas of southern Fergus
County, on the western slopes of the Little Snowy Mountains.

Potentially heavy rainfall from this slow moving storm may cause 
localized flooding and/or debris flow down the slopes of the 
mountains. Please avoid this area if recreating there, and do not 
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4675 10926 4675 10938 4670 10939 4669 10945
      4670 10964 4688 10951 4684 10924
TIME...MOT...LOC 2111Z 014DEG 6KT 4677 10943 

$$

Coulston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:23 PM MDT, 50 minutes earlier.

Area forecast discussion, Aug 5, 2:23 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
223 PM MDT Sun Aug 5 2018

.SYNOPSIS...

Widely scattered showers and thunderstorms will persists into early
this evening before dissipating overnight. Gusty winds, occasional
lightning and isolated rainfall are possible with these storms.
Drier and warmer conditions move into the region to begin the work
week as strong high pressure builds across the Great Basin and
Northern Rockies with near record heat possible late this week.

&&

.DISCUSSION...
Convection has initiated this afternoon in response to a weak
shortwave and airmass destabilization with cells currently forming
on elevated terrain. Steering winds aloft range from around 10kts
across much of central and north-central MT to about 20kts near
the ID border, resulting in initially slow or nearly stationary
storm motion, though a gradual development of movement to the east
is likely later this afternoon and evening as cells grow taller.
Overall lack of wind shear should keep convection disorganized
with main threats being erratic/gusty winds, lightning and very
localized heavy rainfall. An upper level ridge of high pressure
rebuilds over the Pacific NW and Northern Rockies in the wake of
the exiting shortwave late tonight though Monday for drying
conditions and clearing skies overnight followed by a return to
seasonably warm temperatures Monday afternoon. Hoenisch

An already pronounced and strong H500 ridge over the Western
CONUS to begin the period will amplify further Wednesday and
Thursday, with 1000mb-500mb thicknesses climbing from ~5700-5800m
Wednesday to ~5800-5900m by Thursday. Just to give an idea of how
strong the ridge will be by Thursday, H500 heights will be
approaching the 97 percentile when looking at climatology. This
anomalously strong ridge will help high temperatures across
Southwest and North Central Montana to rise into the upper 80s to
mid-90s by Wednesday and the 90s to century mark on Thursday.
While cloud cover is expected to be non-existent over this period,
smoke/haze from wildfires could hold temperatures down a couple
of degrees should it (smoke/haze) be thick/dense enough.

By Friday, a trough off of the Pacific Northwest will begin to move
onshore and towards the Northern Rockies. There are some timing
differences between the models with how fast this trough slides east
towards the Northern Rockies, with the GFS being the fastest,
Canadian at the middle of the road, and ECMWF being the slowest.
Even with these differences, and overall trend to southwesterly flow
aloft does seem likely later in the day on Friday, which would lead
to some breezier winds as the H500 ridge shifts ever so slightly to
the east. 1000mb-500mb thicknesses on Friday of ~5850-5900m combined
with downsloping southwest/westerly winds will help high
temperatures to soar into the mid-90s to near 105 degrees in some
locations. Record high temperatures for August 10th may be in
jeopardy of falling in numerous locations. - Moldan

&&

.AVIATION...
Updated 1800Z.

A weak shortwave weather disturbance tracking across the region
today will trigger scattered thunderstorm development this afternoon
with some showers already in place across portions of SW and
Central MT. Isolated MVFR conditions possible with stronger cells
and gusty/erratic winds also likely. Otherwise, surface winds will
generally be light and from the north through this evening. Showers
and thunderstorms diminish this evening with dry and warmer
conditions following on Monday. Hoenisch

&&

.FIRE WEATHER...

Widely scattered thunderstorms this evening will bring lightning
as well as gusty and erratic outflow winds. Storm motion appears
slow enough that at least some very localized wetting
precipitation is likely beneath the cells through this evening. An
upper level ridge of high pressure rebuilds over the region
beginning Monday for a warming and drying trend. By mid to late
this week the upper level ridge will further strengthen with
temperatures reaching near record values at lower elevations by
Thursday and Friday along with very low afternoon humidity and
increasingly poor overnight humidity recovery. Fortunately, winds
appear to remain fairly light through most of this week, but an
increase in winds is possible late Friday or Saturday. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  88  56  91 /  30   0   0   0
CTB  50  85  54  89 /  30   0   0   0
HLN  54  86  55  89 /  30   0   0   0
BZN  47  82  50  85 /  30   0   0   0
WEY  32  75  38  77 /  20   0   0  10
DLN  46  80  48  83 /  20   0   0   0
HVR  54  87  57  93 /  20   0   0   0
LWT  51  80  54  85 /  30  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 5, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
313 PM MDT SUN AUG 5 2018

MTZ051-052145-
Fergus-
313 PM MDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FERGUS COUNTY...

At 311 PM MDT, a strong thunderstorm was located 18 miles southeast
of Moore, or 20 miles south of Lewistown, moving south at 5 mph.

Heavy rain, winds in excess of 30 mph, and pea size hail are
possible with this storm.

This storm will remain over mainly rural areas of southern Fergus
County, on the western slopes of the Little Snowy Mountains.

Potentially heavy rainfall from this slow moving storm may cause
localized flooding and/or debris flow down the slopes of the
mountains. Please avoid this area if recreating there, and do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4675 10926 4675 10938 4670 10939 4669 10945
      4670 10964 4688 10951 4684 10924
TIME...MOT...LOC 2111Z 014DEG 6KT 4677 10943

Coulston

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:18 PM MDTSpecial Weather StatementTFXJefferson27 min
Aug 5, 3:21 PM MDTSpecial Weather StatementTFXBroadwater24 min
Aug 5, 3:26 PM MDTSpecial Weather StatementTFX34 min
Aug 5, 3:53 PM MDTSpecial Weather StatementTFX22 min
Aug 5, 3:56 PM MDTSpecial Weather StatementTFXTeton19 min
Aug 5, 3:59 PM MDTSpecial Weather StatementTFXBroadwater31 min
Aug 5, 4:06 PM MDTSpecial Weather StatementTFXBroadwater24 min
Aug 5, 4:26 PM MDTSpecial Weather StatementTFXTeton34 min
Aug 5, 4:43 PM MDTSpecial Weather StatementTFXBroadwater32 min
Aug 5, 5:07 PM MDTSpecial Weather StatementTFXGallatin23 min

Nearby

Special Weather Statements in Montana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.